According to the CDC, more than 72,000 people died of a drug overdose in the US in 2017. Nearly 49,000 of those deaths were from opioids. Those numbers have been rising for decades and now it appears the rate is accelerating despite the widespread attention that has been brought to the opioid epidemic. The statistics are awful, and each death represents a personal and family tragedy. What actually happens to your body when you overdose on opioids? First, there are certain conditions that put you at higher risk of overdose. Perhaps the most common is that someone will detox and spend some time without using, either because she wanted to quit or because she was incarcerated. Then, several months later, she will use again at her old dosage, but her tolerance will have dropped, making her more vulnerable to overdose. Another common situation is that someone will be using opioids and something else, perhaps alcohol or benzodiazepines. This significantly enhances the depressive effects. The third common situation is that someone gets drugs that are much stronger than she expects–either purer or laced with something like fentanyl. Even absent these conditions, your tolerance for the euphoric and analgesic effects of opioids grows much faster than your tolerance for the central nervous system depressing effects, so the longer you use opioids, the more vulnerable you are to overdose. If you do overdose, you probably won’t realize it. You will most likely nod off. The opioid will reduce activity in your brain stem, which controls breathing, heart rate, and consciousness. Your breathing will slow way down, and might stop. Your heart rate will slow down and become erratic, possibly leading to cardiac arrest. If someone notices what’s happening and tries to wake you up, you will have trouble staying conscious. When your breathing is very slow or stopped and your heart rate is very slow, your brain will not get enough oxygen, which can result in brain damage in as little as four minutes. Sometimes fluid can leak into your lungs, causing you to foam at the mouth or choke. Your gag reflex is also impaired, so if you vomit, you may choke. From the outside, symptoms of an overdose include pinpoint pupils, nodding off, being unresponsive to shouting or pain, being limp, skin tone that’s blue, gray, or ashen, blue or purple lips, breathing is very slow or stopped, and heart rate that is slow, erratic, or stopped. If you see someone with these symptoms, call 911 immediately and administer Narcan, the overdose antidote, if you have it. Do not try to take the person to the emergency room, because you probably won’t have time. Administer CPR if you know how, otherwise, just make sure the person is on her side to prevent choking.
If you’re struggling with substance use, Recovery Ways can help. We offer intensive outpatient treatment as well as residential treatment. Recovery Ways is a premier drug and alcohol addiction treatment facility located in Salt Lake City, Utah. Our mission is to provide the most cost-effective, accessible substance abuse treatment to as many people as possible. Request information online or call us today at 1-888-986-7848.